Medical News & Perspectives
May 12, 2010

Studies Probe Possible Link Between Bisphosphonates and Femoral Fractures

JAMA. 2010;303(18):1795-1796. doi:10.1001/jama.2010.576

Conflicting data on whether long-term bisphosphonate therapy may cause a rare type of low-energy femoral fracture are creating challenges for physicians and patients in weighing the potential risks of such medications against their benefits in reducing hip fractures. But the US Food and Drug Administration (FDA) and other groups say the data so far do not support changes in prescribing practices.

Case reports describing low-energy atypical subtrochanteric femur fractures in women who have taken bisphosphonates for several years, as well as preliminary data suggesting reductions in bone quality with prolonged use, have raised concerns about the safety of the drugs. So far, however, an ongoing review of data from the drugs' manufacturers and other studies by the FDA has not found an increased risk of such fractures associated with the drugs, according to a statement from the agency on March 10.

First Page Preview View Large
First page PDF preview
First page PDF preview